Georgia, 2017

Damaging Winds and Lightning Strike in Georgia, February 7, 2017

February 7, 2017 · NWS TAE · 19 events in 7 counties and zones

After a very active January, another strong system moved through the tri-state region on February 7th. Although no tornadoes were reported, there were numerous reports of trees and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

After a very active January, another strong system moved through the tri-state region on February 7th. Although no tornadoes were reported, there were numerous reports of trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 7, 3:27 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 7, 3:27 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EST Tue Feb 7 2017

.NEAR TERM [Through Tonight]...

Summary: The threat for severe weather will increase this afternoon
through the evening hours. The best chance of seeing any severe
weather is across portions of the Florida panhandle and southeast
Alabama, although isolated severe weather is possible across the
entire area. The main threats are damaging wind gusts and large hail
with localized impacts to trees and power lines, although an
isolated tornado or two cannot be ruled out.

Analysis:  This afternoon's water vapor imagery shows the base of a
vigorous upper level shortwave is now moving through eastern
Louisiana and southern Mississippi. Ahead of it, the environment
has destabilized fairly significantly for this time of year with
SBCAPE values over 1500 j/kg extending well inland into southeast
Alabama and southern Georgia per the 18z SPC mesoanalysis. Shear
values are still fairly low in our area, but shear is higher to the
west across portions of southwest Alabama and southern Mississippi,
and this airmass is forecast to move eastward through the evening
hours. The RAP runs today have remain consistent in showing a
stronger low level jet than the NAM, GFS, or ECMWF, and looking at
the velocities from the KMOB radar, the RAP may be closer to the
truth. Thus, there remains a threat of severe storms across the
entire area through the evening hours. The greatest threat continues
to be across the western half of the area. SPC has extended the
slight risk area eastward a bit compared to this morning's outlook,
which makes sense given the more impressive appearance to the system
than this morning. The CAM guidance continues to suggest a QLCS will
move into the area with some CAMs explicitly showing 50 knot gusts
or higher. Most of the activity should be out of the area by
midnight with the potential for areas of fog to develop in its wake
late tonight.

.SHORT TERM [Wednesday Through Thursday Night]...

Southwesterly flow will continue from Wednesday through Wednesday
night across our area as an upper level trough approaches our area
from the northwest. However, in the wake of the MCS that will
have moved through our area the previous night, a fairly stable
airmass will be in place over inland regions early Wednesday,
resulting in dry conditions during the morning and early afternoon.
Moisture is expected to gradually increase from south to north
during the afternoon and evening hours, with PWAT values
increasing to 1.0-1.5". A cold front will then move across our
area overnight, with best chances of showers and isolated
thunderstorms from Tallahassee east through the FL Big Bend and
south central GA. Cooler and much drier air will move into our
area on Thursday, with clear skies and highs in the mid 60s to
lower 70s. Lows Thursday night will dip into the mid-upper 30s
inland, with 40s along the Gulf Coast.

.LONG TERM [Friday Through Tuesday]...

The upper level trough mentioned in the short term discussion will
move to our east on Friday, and will be replaced by an upper ridge
over the eastern CONUS from the weekend through early next week.
With a broad area of high pressure at the surface, expect dry
conditions to prevail throughout this period. Seasonably cool
conditions on Friday (highs in the 60s, lows in the 40s) will
quickly give way to warmer than normal temperatures through the
weekend and early next week. Highs in the 70s and lows in the 50s
are expected from Saturday through Tuesday.

&&

.AVIATION [Through 18Z Wednesday]...

A line of showers and thunderstorms will cross the area from west
to east through this evening. A few storms may be severe with hail
and strong winds. Once the squall line passes, low ceilings and
areas of fog will be possible late tonight with IFR to LIFR
conditions possible. Only a slow improvement is expected on
Wednesday morning.

&&

.MARINE...

A line of thunderstorms, possibly strong to severe, will move
through our marine zones this evening. Strong wind gusts and
frequent lightning will accompany the storms. Otherwise, expect
winds generally around 10 to 15 knots and seas of 2 to 3 feet
through the next few days.

&&

.FIRE WEATHER...

In the wake of showers and isolated thunderstorms Wednesday, much
drier air is expected on Thursday. Strong transport winds will lead
to high dispersions across much of the area. RH values will stay
above the threshold for red flag conditions.

&&

.HYDROLOGY...

Some heavy rain is possible this evening with the thunderstorms,
but storms will likely be moving too quickly to pose a significant
flooding threat. No heavy rain is anticipated from Wednesday
through the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  77  62  70  37 /  90  10  30   0   0
Panama City   64  71  63  67  43 /  80  20  20   0   0
Dothan        59  75  56  64  36 /  80  10  20   0   0
Albany        59  75  58  65  35 /  90  10  20   0   0
Valdosta      58  76  61  70  37 /  90  20  30  10   0
Cross City    60  76  63  74  38 /  80  20  30  10   0
Apalachicola  62  71  63  70  44 /  80  20  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...DVD
MARINE...Lahr
FIRE WEATHER...Scholl
HYDROLOGY...Lahr

In the hours before

Special weather statement, Feb 7, 4:32 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 PM CST TUE FEB 7 2017

ALZ065-066-068-069-072215-
Dale AL-Coffee AL-Houston AL-Geneva AL-
332 PM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...WESTERN
HOUSTON...SOUTHERN DALE AND GENEVA COUNTIES UNTIL 415 PM CST...

At 332 PM CST, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Opp to 8 miles
west of Samson to 7 miles southeast of Florala. Movement was east at
55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Geneva, Fort Rucker, Enterprise, Ozark, Dothan, Hartford,
Taylor, Midland City, Level Plains, Slocomb, Samson, Newton, New
Brockton, Pinckard, Malvern, Clayhatchee, Kinston, Coffee Springs and
Black.

LAT...LON 3136 8620 3144 8549 3113 8544 3100 8546
      3100 8619 3119 8620
TIME...MOT...LOC 2132Z 264DEG 46KT 3129 8622 3107 8618 3091 8628

11-MOORE
Local storm report, Feb 7, 5:37 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     EBRO                    30.44N 85.87W
02/07/2017                   WASHINGTON         FL   LAW ENFORCEMENT

            TREES DOWN BLOCKING SOUTH BOUND LANE HWY 79 IN EBRO

&&

RH
Local storm report, Feb 7, 5:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     DE FUNIAK SPRINGS       30.72N 86.12W
02/07/2017                   WALTON             FL   911 CALL CENTER

            DISPATCH REPORTS MULITIPLE TREES AND POWER LINES DOWN
            ACROSS MUCH OF WALTON COUNTY

&&

RH
Local storm report, Feb 7, 5:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     PROSPERITY              30.85N 85.95W
02/07/2017                   HOLMES             FL   911 CALL CENTER

            CALL CENTER REPORTS MANY TREES AND POWERLINES DOWN ACROSS
            HOLMES COUNTY

&&

RH
Local storm report, Feb 7, 5:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     NON-TSTM WND DMG HILAND PARK             30.20N 85.63W
02/07/2017                   BAY                FL   911 CALL CENTER

            DISTPATCH REPORTS NUMEROUS POWER LINES DOWN OVER MUCH OF
            COUNTY

&&

RH
Local storm report, Feb 7, 5:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     FREEPORT                30.50N 86.14W
02/07/2017                   WALTON             FL   PUBLIC

            TREES REPORTED DOWN IN FREEPORT

&&

RH

The radar

The Ft Rucker radar (KEOX), 66 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
February 7, 5:55 PM EST
Where
Seminole County, 4.05 mi NW of Little Hope
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
31.050, -84.960

Roof damage occurred to a house on Harrell Moye Road. Damage was estimated.

Thunderstorm Wind, Seminole

When
February 7, 6:00 PM EST
Where
Seminole County, 0.43 mi W of Sharphagen
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.021, -84.827

Several trees and power lines were blown down. Also, a large branch fell onto a car on Hagen-Still Road. Damage was estimated.

Thunderstorm Wind, Decatur

When
February 7, 6:25 PM EST
Where
Decatur County, 2.59 mi WSW of Laingkat
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.701, -84.522

Trees were blown down near Highway 241 near the GA-FL border.

Thunderstorm Wind, Grady

When
February 7, 6:37 PM EST
Where
Grady County, Whigham
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.880, -84.320

A power pole was broken in the Whigham area.

Thunderstorm Wind, Grady

When
February 7, 6:42 PM EST
Where
Grady County, 4.19 mi NW of Cairo
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.920, -84.240

A power pole was broken in the Hawthorne area.

Thunderstorm Wind, Grady

When
February 7, 6:45 PM EST
Where
Grady County, 3.73 mi ENE of Princes Still
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.804, -84.189

Four trees were blown down on Lewis Road.

Thunderstorm Wind, Grady

When
February 7, 6:45 PM EST
Where
Grady County, 0.67 mi WSW of Cairo
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.866, -84.210

Trees and power lines were blown down along Pine Circle SW and 1st Street in Cairo.

Thunderstorm Wind, Grady

When
February 7, 6:47 PM EST
Where
Grady County, 1.57 mi ESE of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
30.861, -84.176

A power line was blown down near Hall Road.

Thunderstorm Wind, Grady

When
February 7, 6:53 PM EST
Where
Grady County, 3.34 mi ENE of Cairo-Grady Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.907, -84.103

A tree was blown down across Bold Springs Road.

Thunderstorm Wind, Colquitt

When
February 7, 7:00 PM EST
Where
Colquitt County, Hartsfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.210, -83.970

Trees were blown down along Highway 37.

Thunderstorm Wind, Grady

When
February 7, 7:00 PM EST
Where
Grady County, 2.49 mi ENE of Spence
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.046, -84.122

Trees were blown down along Highway 111.

Thunderstorm Wind, Mitchell

When
February 7, 7:00 PM EST
Where
Mitchell County, 1.94 mi N of Hopeful
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.188, -84.393

Trees were blown down north of Highway 311 on River Road.

Thunderstorm Wind, Thomas

When
February 7, 7:06 PM EST to 7:15 PM EST
Where
Thomas County, Thomasville to Boston
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.830, -83.980

Several trees and power lines were blown down across Thomas county.

Thunderstorm Wind, Thomas

When
February 7, 7:10 PM EST
Where
Thomas County, Coolidge
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.020, -83.860

Numerous trees and power lines were blown down in the Coolidge area.

Thunderstorm Wind, Colquitt

When
February 7, 7:15 PM EST to 7:40 PM EST
Where
Colquitt County, Center Hill to Cool Springs
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
31.130, -83.890

Numerous trees, power lines, and power poles were blown down across Colquitt county.

Thunderstorm Wind, Colquitt

When
February 7, 7:25 PM EST
Where
Colquitt County, Doerun
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.310, -83.910

A spotter estimated wind gusts of 60 mph in Doerun.

Thunderstorm Wind, Lowndes

When
February 7, 7:55 PM EST
Where
Lowndes County, 3.54 mi NW of I-75 at Exit 22
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.924, -83.394

A tree was blown down on Shilo Road.

Thunderstorm Wind, Lowndes

When
February 7, 8:06 PM EST
Where
Lowndes County, 1.19 mi NE of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.842, -83.255

A tree was blown down onto Chester Street.

Lightning, Lowndes

When
February 7, 8:06 PM EST
Where
Lowndes County, 2.46 mi WNW of I-75 at Exit 5
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.694, -83.258

Lightning struck a house on Newton Circle. Damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670012, 670013, 670014, 670015, 670016, 670017, 670018, 670019, 670020, 670021, 670022, 670023, 670024, 670025, 670026, 670027, 670028, 670029, 670031.